Hail, Pondera
- When
- July 2, 8:14 AM MST
- Where
- Pondera County, Brady
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.030, -111.830
A thunderstorm dropped 1 inch diameter hail southwest of Brady.
An unstable airmass allowed thunderstorms to develop from early moring through late afternoon. Hail the size of quarters and wind gusts in excess of 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An unstable airmass allowed thunderstorms to develop from early moring through late afternoon. Hail the size of quarters and wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 2, 4:35 AM MST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 535 AM MDT FRI JUL 2 2010 AVIATION SECTION UPDATED .DISCUSSION... TODAY THROUGH SUNDAY...UPPER LEVEL TROUGH CONTINUES TO PROGRESS INLAND TODAY WITH SURFACE COLD FRONT...CURRENTLY ENTERING WESTERN MT EARLY THIS MORNING...EXPECTED TO MOVE EAST THROUGH MOST OF THE FORECAST AREA THIS AFTERNOON. AREA OF ELEVATED SHOWERS/THUNDERSTORMS ACROSS NE ZONES THIS MORNING SHOULD GRADUALLY DIMINISH/LIFT NE BY MID MORNING WITH SHOWERS ASSOCIATED WITH THE COLD FRONT/UPPER LEVEL TROUGH SPREADING INTO NW ZONES THROUGH THIS MORNING. FRONT SHOULD REACH A HVR-GTF-HLN LINE BY AROUND NOON TODAY WITH BEST CHANCE FOR STRONGER AFTERNOON THUNDERSTORMS TO THE EAST OF THIS LINE...WHERE THERE IS A RISK OF SOME STORMS BECOMING SEVERE WITH STRONG WINDS BEING THE PRIMARY THREAT AS STRONG WINDS ALOFT MOVE OVERHEAD IN ASSOCIATION WITH THE UPPER TROUGH. A COOLER AND MORE STABLE AIRMASS MOVES IN BEHIND THE FRONT FROM NW TO SE ACROSS THE FORECAST AREA THIS AFTERNOON. EASTERN AND SE ZONES WILL SEE CONTINUED WARM CONDITIONS TODAY WITH COOLER TEMPERATURES ACROSS NORTH CENTRAL MT ZONES. ANOTHER LOBE OF SHORTWAVE ENERGY WITHIN THE UPPER LEVEL TROUGH MOVES THROUGH THE REGION LATER TONIGHT THROUGH SATURDAY FOR A CONTINUED CHANCE OF SHOWERS WITH MORE STABLE CONDITIONS KEEPING THE THUNDERSTORM THREAT LOWER. TEMPERATURES WILL REMAIN BELOW AVERAGE ON SATURDAY WITH DRIER AND WARMER CONDITIONS EXPECTED ON SUNDAY. HOENISCH SUNDAY NIGHT THROUGH FRIDAY...THIS PERIOD BEGINS WITH BROAD COOL TROUGH OVER SOUTHWEST CANADA PUSHING SOUTHWARD INTO THE NRN ROCKIES. CLOUDS WILL STEADILY INCREASE ACROSS NORTHCENTRAL AND CENTRAL MT WITH RAINSHOWERS AND A FEW THUNDERSTORMS DEVELOPING SUNDAY NIGHT. GFS MODEL IS A BIT QUICKER THAN THE EUROPEAN MODEL WITH BRINGING THE TROUGH AND PRECIPITATION INTO OUR REGION ON SUN...BUT TIMING DIFFERENCES BECOME NEGLIGIBLE BY MIDDAY MONDAY. THE TROUGH IS PROJECTED TO PUSH STEADILY INTO ERN MT THROUGH THE DAY ON MONDAY MAKING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE OVER JUST ABOUT ALL OF THE GREAT FALLS COUNTY WARNING AREA. RESIDUAL ENERGY AND MOISTURE BEHIND THE TROUGH AXIS WILL KEEP A FEW SHOWERS OVER PORTIONS OF SOUTHWEST MT ON TUES BUT MOST OF THE REGION WILL REMAIN RAIN-FREE. WIDESPREAD DRIER CONDITIONS ARE EXPECTED ON WED AS UPPER LEVEL RIDGING BUILDS IN FROM THE WEST. THE RIDGE REMAINS IN PLACE ON THUR AND FRI WHICH WILL DIRECT MONSOONAL MOISTURE NORTHWARD THROUGH THE GREAT BASIN AND INTO SOUTHWEST MT CREATING A CHANCE OF AFTN/EVE THUNDERSTORMS THERE ON BOTH DAYS. AS FOR TEMPERATURES...NORTHERLY FLOW ALOFT FROM THE PASSING CANADIAN TROUGH WILL BRING UNSEASONABLY COOLER TEMPERATURES FOR THE FIRST HALF OF THE WEEK AS AFTN HIGH TEMPS WILL ONLY REACH THE UPPER 60S TO MID 70S. TEMPS SHOULD CLIMB BACK INTO THE 80S ON THUR AND FRI AS THE UPPER LEVEL RIDGE SETTLES INTO THE REGION. && .AVIATION... UPDATED 1135Z. ONE MORE DAY OF UNSTABLE CONVECTIVE WEATHER ON TAP FOR TODAY. SURFACE COLD FRONT CURRENTLY IN WESTERN MT WILL CROSS THE DIVIDE LATER THIS MORNING AND TRACK EAST-SOUTHEAST ACROSS CENTRAL AND SOUTHWEST MT. RAINSHOWERS AHEAD OF THE FRONT ALREADY SHOWING UP WEST OF KCTB AT 1130Z...EXPECT PRECIPITATION TO BECOME MORE WIDESPREAD AS THE FRONT MOVES THROUGH THE REGION. EARLY FRONTAL PASSAGE WILL REDUCE CHANCES OF THUNDERSTORMS FROM KGTF TO KCTB BUT MODERATE TO STRONG STORMS ARE LIKELY BY LATE MORNING/MIDDAY ALONG AND EAST OF LINE FROM KHVR-TO-KHLN-TO-KDLN. SOME STORMS... ESPECIALLY VCNTY KHVR AND KLWT...MAY BECOME SEVERE WITH LARGE HAIL AND OUTFLOW GUSTS OF 35 KTS OR MORE. STORMS SHOULD TAPER OFF BY 00Z AS COLD FRONT MOVES INTO ERN MT BUT SCATTERED RAINSHOWERS STILL POSSIBLE THIS EVENING AS AN UPPER LEVEL TROF IN PACNW APPROACHES THE AREA. EXPECTING VFR CONDITIONS TODAY AWAY FROM ANY SHOWERS/ THUNDERSTORMS BUT BRIEF PERIODS OF MVFR LIKELY NEAR ANY CONVECTIVE ACTIVITY LATER THIS MORNING/AFTN. WARANAUSKAS && .HYDROLOGY... THE FLOOD ADVISORY FOR RURAL AREAS ALONG THE MILK RIVER...FROM EAST OF HAVRE TO EAST OF HARLEM...REMAINS IN EFFECT UNTIL EARLY SATURDAY MORNING. THE MILK RIVER NEAR HAVRE HAS BEEN SLOWLY FALLING FOR THE PAST FEW DAYS...WHILE THE MILK RIVER NEAR HARLEM HAS REMAINED FAIRLY STEADY. FORECAST MODELS INDICATE THE MILK RIVER SHOULD GENERALLY CONTINUE/BEGIN FALLING...RESPECTIVELY. HOWEVER...REPORTS INDICATE THAT THERE IS STILL STANDING WATER IN THE ADVISORY AREA AND THE RIVER IS STILL RUNNING HIGH. WITH SCATTERED THUNDERSTORMS EXPECTED THROUGH SATURDAY ACROSS THE AREA...THE MILK RIVER COULD RISE OUT OF ITS BANKS IN PLACES AGAIN. ANTICIPATING THAT RIVER RISES DO OCCUR...IT WILL TAKE TIME FOR WATER LEVELS TO FALL BACK INTO THEIR BANKS...THUS THE ADVISORY CONTINUES. && .PRELIMINARY POINT TEMPS/POPS... GTF 70 47 69 46 / 50 20 20 0 CTB 67 44 67 44 / 60 10 20 10 HLN 73 47 72 45 / 50 40 30 0 BZN 82 48 73 43 / 30 50 50 10 WEY 75 41 65 35 / 20 30 30 20 DLN 73 45 70 41 / 40 50 40 10 HVR 76 48 68 47 / 60 30 30 10 LWT 79 47 68 44 / 60 50 40 10 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD ADVISORY IN EFFECT FOR BLAINE COUNTY UNTIL EARLY SATURDAY MORNING ALONG THE MILK RIVER FROM EAST OF HAVRE TO EAST OF HARLEM. && SHORT TERM...HOENISCH LONG TERM...WARANAUSKAS AVIATION...WARANAUSKAS WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 347 AM MDT FRI JUL 2 2010 MTZ047-031200- BLAINE- 347 AM MDT FRI JUL 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD ADVISORY IS IN EFFECT FOR RURAL AREAS NEAR THE MILK RIVER...FROM EAST OF HAVRE TO EAST OF HARLEM. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED TODAY. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FLOOD ADVISORY REMAINS IN EFFECT UNTIL EARLY SATURDAY MORNING FOR RURAL AREAS NEAR THE THE MILK RIVER...FROM EAST OF HAVRE TO EAST OF HARLEM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011>013-050-051-054-031200- HILL-CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-MEAGHER- 347 AM MDT FRI JUL 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>010-014-015-044>046-048-049-052-053-055-031200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JEFFERSON-BROADWATER-GALLATIN- 347 AM MDT FRI JUL 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT MOVES THROUGH THE REGION. SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 AM MDT FRI JUL 2 2010
MTZ009-010-012-044-046-048-049-021445-
CASCADE MT-EASTERN GLACIER MT-EASTERN PONDERA MT-EASTERN TETON
MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY MOUNTAIN FRONT
MT-TOOLE MT-
759 AM MDT FRI JUL 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEWIS AND CLARK...
TETON...PONDERA...SOUTHEASTERN GLACIER...NORTHERN CASCADE AND
SOUTHWESTERN TOOLE COUNTIES UNTIL 845 AM MDT...
AT 754 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HEART BUTTE TO 17
MILES SOUTH OF HEART BUTTE TO 24 MILES NORTHWEST OF AUGUSTA TO 18
MILES WEST OF AUGUSTA...AND MOVING EAST AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CHOTEAU...CONRAD...
SHELBY...AUGUSTA...VALIER...FAIRFIELD...BRADY...DUTTON...POWER...
DUPUYER...BYNUM...PENDROY...ETHRIDGE AND LEDGER.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4866 11160 4832 11144 4803 11141 4760 11146
4736 11307 4793 11305 4795 11293 4799 11290
4803 11296 4811 11300 4813 11309 4836 11317
TIME...MOT...LOC 1359Z 248DEG 51KT 4833 11280 4807 11267
4778 11263 4745 11267
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
833 AM MDT FRI JUL 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND GST 25 WNW AUGUSTA 47.63N 112.89W
07/02/2010 M40 MPH LEWIS AND CLARK MT TRAINED SPOTTER
HEAVY RAIN WITH PEA SIZED HAIL FELL AT GIBSON DAM.
&&
WILLIAMSON DCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 841 AM MDT FRI JUL 2 2010 MTZ009-046-048-049-021545- EASTERN PONDERA MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 841 AM MDT FRI JUL 2 2010 ...SIGNIFICANT WEATHER ADVISORY FOR TETON AND EASTERN PONDERA COUNTIES UNTIL 945 AM MDT... AT 840 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHOTEAU...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHOTEAU...CONRAD... BRADY...BYNUM...PENDROY AND LEDGER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4835 11183 4799 11142 4760 11235 4792 11263 TIME...MOT...LOC 1441Z 230DEG 39KT 4784 11226 MLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
851 AM MDT FRI JUL 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HAIL 2 S CHOTEAU 47.78N 112.18W
07/02/2010 M0.25 INCH TETON MT CO-OP OBSERVER
WIND GUSTED TO 30 MPH. HEAVY RAIN JUST STARTED
&&
WILLIAMSON DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
859 AM MDT FRI JUL 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 14 NNW JOPLIN 48.74N 110.93W
06/29/2010 M68 MPH LIBERTY MT MESONET
44 GUST TO 68 MPH
&&The Great Falls radar (KTFX), 72 km away, was scanning. The volume nearest the first event began at 15:12 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
A thunderstorm dropped 1 inch diameter hail southwest of Brady.
A thunderstorm dropped 1 inch diameter hail at Brady 7E.
A thunderstorm produced a wind gust to 65 mph at Lothair 13SSE.
A thunderstorm produced a wind gust to 70 mph at Chester.
A thunderstorm produced a wind gust to 60 mph at Gildford 24N.
A thunderstorm dropped 1 inch diameter hail at Forestgrove 6WSW.
A thunderstorm dropped 1 inch diameter hail at Grassrange 10WNW.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234579, 234565, 234567, 234568, 234571, 234573, 234576.